Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia and HIV drug Duovir
Nov 29, 2005

My Sister is pos for 6 yrs,for the last five yr she is taking Duovir(Zido+lami)for the last five year ,six month back(april-2005) her cd4 was 412 and hb was 12, from the last three month she was feeling tired ,last month(29-10-2005) her cd4 was 389 and hb was 3.9,so we transfused two units of blood, her hb was 6.3 on (12-11-2005),she was taking Duovir and Iron(doctor prescribed for anemia) tab continously, today (25-11-2005) her hb again comes to 3.9 now doctor is telling to transfuse again and stop Duovir for two week and see if rbc are increasing or not. whats is better medicine in this case as a alternative to Duovir? ,will transfusion help?

Response from Dr. Frascino

Hello,

There are many potential causes of anemia in the setting of HIV disease and your sister's HIV specialist should be evaluating her to identify which underlying condition or conditions are responsible for her drop in hemoglobin.

Certainly one potential cause is zidovudine (AZT), a component of Duovir. AZT can cause suppression of the bone marrow, which in turn decreases the production of red blood cells, resulting in anemia.

Treatment of anemia in HIV-positive folks should be directed at correcting the underlying cause of anemia. Blood transfusion can be life saving for severe, symptomatic anemia, for instance in patients who have rapid decreases in hemoglobin levels, extremely low hemoglobin levels or who exhibit pronounced anemia-related symptoms. However, whenever possible we try to avoid transfusion in HIV-positive folks, due to potential complications and risks (transmission of viral infections, hemolytic reactions, volume overload, immunosuppression, etc.), inconvenience and the fact that improvements in hemoglobin with blood transfusions are only transient if the underlying problem is not corrected.

For AZT-induced anemia, there are several options in treating the underlying problem:

1. Discontinue AZT and switch to an alternative medication that does not have this type of side effect. In your sister's case, Viread could be substituted for AZT while continuing lamivudine. Alternatively she could substitute Truvada (Viread + Emtriva) for Duovir. 2. Begin Procrit therapy. Procrit is a medication that stimulates the production of additional new red blood cells. It is self-administered by a simple injection given just under the skin once per week. It may take six weeks for the drug to really "kick in." You can read additional information about HIV-related anemia, its causes and potential treatments, including Procrit, in the archives of this forum.

Your sister should work closely with her HIV specialist until her severe anemia problem has been adequately evaluated and optimally treated.

Good luck.

Dr. Bob


Previous
Re: blue cross Insurrance
Next
Thanks For Your Great Info, Doctor !

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement